, Volume 87, Issue 5-6, pp 903-907
Date: 06 Jul 2010

A short note on the Frobenius norm of the commutator

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


This note mainly aims to improve the inequality, proposed by Böttcher and Wenzel, giving the upper bound of the Frobenius norm of the commutator of two particular matrices in ℝ n×n . We first propose a new upper bound on basis of the Böttcher and Wenzel’s inequality. Motivated by the method used, the inequality ‖XYXY F 2 ≤ 2‖X F 2 Y F 2 is finally improved into $$ \left\| {XY - YX} \right\|_F^2 \leqslant 2\left\| X \right\|_F^2 \left\| Y \right\|_F^2 - 2[tr(X^T Y)]^2 . $$ . In addition, a further improvement is made.

Published in Russian in Matematicheskie Zametki, 2010, Vol. 87, No. 6, pp. 935–940.
The text was submitted by the authors in English.